Kentucky, 2003

Damaging Winds in Kentucky, June 11, 2003

June 11, 2003 · NWS LMK · 4 events in 2 counties and zones

Trees were downed by thunderstorm winds over much of South Central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Trees were downed by thunderstorm winds over much of South Central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 11, 1:30 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 11, 1:30 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT WED JUN 11 2003

SHORT TERM:

LATEST MODEL INCLUDING LATEST RUC...STILL INDICATE THAT SHORTWAVE
OVER NERN AR...SERN MO TO CONT MVG TO THE NE JUST TO THE N AND W OF
FA TONIGHT. WITH DEEP RH IS IN PLACE ACROSS THE REGION AS EVIDENCED
BY THE HI PWS AND SFC DEWPOINTS IN THE UPPER 60S TO LOWER 70S...WE
EXPECT HI POPS OF SHOWERS AND THUNDERSTORMS TONIGHT. WILL MTN LOCALLY
HEAVY RAINS POSSIBLE TONIGHT T00.

THEN ON THURSDAY...FRIDAY AND SATURDAY...WITH A VERY SLOW MOVING TO
STATIONARY FRONT IN THE AREA...AND WITH MOIST AND UNSTABLE AIR IN
PLACE...WE WILL MTN DAILY CHCS OF SHOWERS AND THUNDERSTORMS.

AS FOR MAX AND MIN TEMPS...CURRENT FCST TRENDS AGREE WITH NEW MAVS.
SO NOT MUCH CHANGES NEEDED WITH TEMPS. AFTER TONIGHT...WILL BACK OFF
TO CHC CAT FOR PCPN REMAINDER OF SHORT TERM.

LONG TERM:

ACTIVE SUMMERTIME WEATHER PATTERN EXPECTED TO CONTINUE INTO THE
EARLY PART OF THE EXTENDED PERIOD.  UPPER LEVEL FLOW TO REMAIN
RATHER AMPLIFIED WITH A RIDGE WEST/TROF EAST PATTERN.  MOST OF THE
MODELS ARE ADVERTISING THE DEVELOPMENT OF A LARGE CUT OFF LOW OVER
THE SOUTH CENTRAL PART OF THE U.S. BY DAY 6 AND 7.  THIS SHOULD HELP
DRIVE MAINLY DIURNAL CONVECTIVE ACTIVITY ACROSS MUCH OF THE
SOUTHEAST DURING THE PERIOD.  AS FOR THE DETAILS OF THE EXTENDED
FORECAST...BASICALLY KEPT PREVIOUS FORECAST GOING WITH A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.  AS FOR
TEMPS...LITTLE CHANGE FROM PREVIOUS FORECAST...EXPECT TEMPS NEAR
NORMAL WITH LOWS IN THE MID TO UPPER 60S AND AFTERNOON HIGHS IN THE
LOWER TO MID 80S. -MJ

.LMK...NONE.
Hazardous weather outlook, Jun 11, 3:45 AM EST, 12 hours 41 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 AM EDT WED JUN 11 2003

...HEAVY RAINFALL POTENTIAL CONTINUES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE OUTLOOK AREA
TODAY AND TONIGHT, WAVES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO FROM ALONG A NEARLY STALLED FRONTAL BOUNDARY. THESE STORMS MAY
ORGANIZE INTO ONE OR TWO TRAINING CONVECTIVE COMPLEXES. DUE TO THE
WELL ABOVE NORMAL ATMOSPHERIC MOISTURE CONTENT AND A MOIST
SOUTHWESTERLY LOW LEVEL WIND FLOW, THERE IS A GOOD POTENTIAL FOR
HEAVY RAINFALL, PARTICULARLY TONIGHT. BY SUNRISE THURSDAY, SOME
LOCATIONS MAY SEE AN ADDITIONAL 2 OR EVEN 3 INCHES OF PRECIPITATION,
WHICH COULD CAUSE SOME FLOODING PROBLEMS. INDICATIONS ARE THAT
LOCATIONS GENERALLY ALONG AND NORTH OF I-64 HAVE THE BEST CHANCES
FOR SIGNIFICANT RAINFALL THROUGH TONIGHT.

IN ADDITION SHOULD ENOUGH INSTABILITY MATERIALIZE TODAY, HIGH WINDS
AND HAIL ASSOCIATED WITH WET MICROBURSTS ARE POSSIBLE. THEREFORE THE
STORM PREDICTION CENTER HAS OUTLINED MUCH OF THE OUTLOOK AREA IN A
SLIGHT RISK FOR SEVERE STORMS THROUGH TONIGHT, WITH THE HIGHER
PROBABILITIES FOR HAIL AND HIGH WINDS ACROSS SOUTH CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE FRONTAL BOUNDARY IS EXPECTED TO REMAIN IN THE VICINITY OF THE
OUTLOOK AREA INTO THE UPCOMING WEEKEND. THIS FRONT, ALONG WITH A
PERSISTENT MOIST AND UNSTABLE AIRMASS, WILL PROVIDE A CONTINUED
FOCUS FOR SCATTERED THUNDERSTORMS. ONCE AGAIN, DUE TO THE HIGH
MOISTURE CONTENT AND THE POTENTIAL FOR SLOW MOVING OR TRAINING
STORMS, HEAVY RAINFALL IS A GOOD POSSIBILITY RESULTING IN LOCALIZED
FLOODING. TOTAL PRECIPITATION AMOUNTS THROUGH SUNDAY MORNING MAY BE
IN THE NEIGHBORHOOD OF 3 TO 5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY REPORTS OF
FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE
INTERNET FOR FURTHER UPDATES.

SMALLCOMB

The radar

The Nashville radar (KOHX), 70 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
June 11, 4:26 PM EST
Where
Allen County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -86.183

Thunderstorm Wind, Barren

When
June 11, 4:37 PM EST
Where
Barren County, Tracy
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -85.967

Thunderstorm Wind, Barren

When
June 11, 4:37 PM EST
Where
Barren County, Austin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -86.017

Thunderstorm Wind, Barren

When
June 11, 4:48 PM EST
Where
Barren County, Glasgow
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361141, 5361142, 5361143, 5361144.